Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 34, NWS Jackson, KY

August 27, 2019Bath County, Fleming County, Rowan County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 27, 2019, 11:31 PM EDT for Bath County, Fleming County, Rowan County, Kentucky. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2019, 11:31 PM EDT (03:31 UTC)
Expired
Aug 28, 2019, 1:30 AM EDT
In force
119 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bath County, KY, Fleming County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 75 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

102 
WGUS53 KJKL 280331
FFWJKL
KYC011-069-205-280530-
/O.NEW.KJKL.FF.W.0034.190828T0331Z-190828T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
1131 PM EDT Tue Aug 27 2019

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Central Bath County in east central Kentucky...
  Southeastern Fleming County in east central Kentucky...
  Rowan County in east central Kentucky...

* Until 130 AM EDT.

* At 1131 PM EDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to
  three inches of rain have already fallen. Flash flooding is
  expected to begin shortly.

* Some locations that will experience flooding include...
  Morehead, Salt Lick, Cranston, Ramey, Wyoming, Peasticks, Moore's
  Ferry, Triplett, Christy, Odessa, Hilda and Sharkey.

Additional rainfall amounts of up to an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3834 8336 3832 8336 3831 8333 3828 8333
      3827 8332 3821 8330 3821 8329 3820 8327
      3810 8362 3821 8379 3840 8342

$$

GREIF
1 follow-up statement
948 
WGUS73 KJKL 280523
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
123 AM EDT Wed Aug 28 2019

KYC011-069-205-280533-
/O.EXP.KJKL.FF.W.0034.000000T0000Z-190828T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bath KY-Fleming KY-Rowan KY-
123 AM EDT Wed Aug 28 2019

...THE FLASH FLOOD WARNING FOR CENTRAL BATH...SOUTHEASTERN FLEMING
AND ROWAN COUNTIES WILL EXPIRE AT 130 AM EDT...

The heavy rain has ended, and flooding is no longer expected to pose 
a threat. 

LAT...LON 3834 8336 3832 8336 3831 8333 3828 8333
      3827 8332 3821 8330 3821 8329 3820 8327
      3810 8362 3821 8379 3840 8342

$$

HAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 10:00 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 27, 10:00 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1000 PM EDT Tue Aug 27 2019

.UPDATE...
Issued at 1000 PM EDT TUE AUG 27 2019

Made a few updates to the forecast per the latest observed radar
trends, surface obs, and model data. The trend over the past
couple of hours, and likely the next several hours, is for lower
coverage of showers and storms across the area than originally
forecast. Decreased high end precipitation probabilities across
the board by 10 to 12 percent through 11Z Wednesday. Could have
perhaps gone a bit lower than that south of the Mountain Parkway,
but wanted to stay in tolerance with neighboring offices to the
west and north. The general trend appears to be fewer showers and
storms, slightly faster eastward progression of the front and
convective line, and little if any new development behind the
front as it moves through. Updated forecast already issued.

UPDATE Issued at 733 PM EDT TUE AUG 27 2019

The forecast is pretty much on track so far this evening. Lines of
showers and storms will be moving across the area this evening and
tonight, ahead of an eastward advancing cold front. The current
showers and storms are continuing to fill in, so the inherited
precipitation probabilities were left unchanged for now. Will
need to update at least once more towards the end of the shift to
remove outdated wording from the zone forecast text product and to
make any other needed changes. May need to do an intermediate
update depending on how well ongoing showers and storms continue
to fill in as they move across the forecast area.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 416 PM EDT TUE AUG 27 2019

The latest surface map features deep surface low pressure located
across central Ontario. An occluded/cold front is arced south
into the Ohio Valley, and then extends southwest into the Arklatex
region. Aloft, a stacked upper level low is spiraling across
central Ontario, with broad troughing reaching south into the
central Plains and Midwest region. Showers and a few thunderstorms
have initiated along the frontal boundary. The best coverage of
these are in the south, where better instability resides, as well
as in southern Ohio, closer to the approaching upper level
support.

The models are in good agreement through the short term, with the
Ontario upper low deepening and pivoting north across Hudson Bay
through Wednesday, with flattening flow and modest height recovery
expected across the Ohio Valley by Wednesday night. In response
to this, the surface cold front will makes its way across eastern
Kentucky tonight. Showers and thunderstorms will organize into a
broken line. PWATs will peak in the 1.8 to 2.0 inch range, and mid
and upper level flow will be more parallel to the front, allowing
for the potential for some training and locally heavy rainfall,
despite decent storm motions. Some gusty winds may also accompany
the stronger thunderstorms. Have continued to highlight this in
the HWO.

Convection will come to an end from northwest to southeast late
tonight into early Wednesday morning, as the front exits. Lows
tonight will average in the mid 60s. High pressure will then build
in across the area Wednesday and Wednesday night, with skies
clearing and drier air advecting into the region. Highs on
Wednesday will be around 80 degrees. Cooler lows are expected
Wednesday night in the low to mid 50s. with areas of valley fog
developing.

.LONG TERM...(Thursday through Tuesday)
Issued at 345 PM EDT TUE AUG 27 2019

The extended portion of the forecast begins on Thursday with an
upper level pattern featuring a building ridge in place over the
western CONUS. This ridge will largely remain in place through the
entire extended. The eastern half of the CONUS will feature the
longwave trough over the area but rather shallow and more in place
to the north. The subtropical ridge remains in place over the
southeast CONUS. With the ridge over the west, the storm track
through the extended will be placed to the north. As such, a wave
with the potential to impact the OH Valley, or at least the
northern portions. As the case through the extended, dry lower
levels and the lack of a southerly push will keep much of the
forcing to the north. This will seem to be the case for a
shortwave moving through Friday into Friday night and then again
Sunday into Sunday night.

Closer to the surface, model soundings show some significant dry air
in place to begin the extended and lasting through the entire
period. Capping setting up for days with a front passing by to the
north will be Friday and Sunday keeping eastern Kentucky mainly
dry through the entire extended. Strong surface high pressure
along the TN and OH Valleys will remain in place as models seem to
converge on this dry solution. An afternoon with a stray shower
or storm creeping into the northern locations is certainly
possible but at this point, will go with the inherited NBM
solution. NBM did come in a bit warm but this is usually the case
so did stay close to the EC and MEX MOS values. Day 3 and 4 were
close to agreement but Days 5 to 7 needed a few degrees tweaking
as they were warmer than even the EC. Did lower these a few
degrees for Sat through Monday. Overall, a dry and rather
uneventful extended seems on tap.

The one caveat is the approach of Tropical Storm Dorian. Latest
models show the system making landfall on the eastern shore of
Florida on Saturday evening. However, due to the Westerlies in
place, this feature stalls over GA and AL, then quickly gets swept
eastward into the Atlantic by Monday. Thus, at this point, no
impacts are expected to eastern Kentucky.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
ISSUED AT 733 PM EDT TUE AUG 27 2019

The TAF sites could experience periods of MVFR VSBYs this evening
into tonight, as lines of showers and thunderstorms move through
the area. The rain should begin to affect the TAF sites between 0
and 4Z from west to east. The rain should move out of the TAF
areas between 5 and 7Z tonight. Some fog may form where rain falls
this evening and early tonight, leading to MVFR conditions from
time to time. Wind gusts of up to 25KTs will be possible with
storms, along with cloud to ground lightning and locally heavy
rainfall. Surface winds outside of thunderstorms will average 5
to 8 kts out of the south southwest, before becoming west to west
north west after the frontal passage late tonight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AR
SHORT TERM...GEOGERIAN
LONG TERM...SHALLENBERGER
AVIATION...AR
Hazardous weather outlook, Aug 27, 3:45 PM EDT, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
345 PM EDT Tue Aug 27 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282245-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
345 PM EDT Tue Aug 27 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible through tonight. The strongest
storms will contain locally heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GEOGERIAN/SHALLENBERGER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 9:28 PM EDTAreal Flood AdvisoryJKLEstill, Menifee, Montgomery, Powell3 hr
Aug 27, 9:46 PM EDTAreal Flood AdvisoryJKLBath, Elliott, Fleming, Montgomery, Rowan3 hr
Aug 27, 10:27 PM EDTFlash Flood WarningJKLBath, Montgomery2 hr
Aug 27, 11:18 PM EDTAreal Flood AdvisoryJKLJackson, Rockcastle2 hr
Aug 28, 2:14 AM EDTDense Fog AdvisoryJKLBath, Fleming, Montgomery, Rowan5 hr

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.